Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 22, 2023, 7:58 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 23, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2023, 7:58 PM EDT (23:58 UTC)
- In effect from
- May 23, 2023, 8:00 AM EDT
- Expired
- May 23, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601 WHUS42 KMHX 222358 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 758 PM EDT Mon May 22 2023 NCZ203-205-231200- /O.NEW.KMHX.BH.S.0020.230523T1200Z-230524T0000Z/ Northern Outer Banks-Hatteras Island- 758 PM EDT Mon May 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone north of Cape Hatteras. Strong longshore currents in the surf zone south of Cape Hatteras. * WHERE...Northern Outer Banks and Hatteras Island beaches. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:45 PM Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-231200- /O.NEW.KMHX.BH.S.0020.230523T1200Z-230524T0000Z/ East Carteret-Ocracoke Island- 758 PM EDT Mon May 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING NORTH OF CAPE LOOKOUT... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
631 WHUS42 KMHX 230836 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 436 AM EDT Tue May 23 2023 NCZ203-205-240000- /O.CON.KMHX.BH.S.0020.230523T1200Z-230524T0000Z/ Northern Outer Banks-Hatteras Island- 436 AM EDT Tue May 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone north of Cape Hatteras. Strong longshore currents in the surf zone south of Cape Hatteras. * WHERE...Northern Outer Banks and Hatteras Island beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:45 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-240000- /O.CON.KMHX.BH.S.0020.230523T1200Z-230524T0000Z/ East Carteret-Ocracoke Island- 436 AM EDT Tue May 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
199 WHUS42 KMHX 231504 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1104 AM EDT Tue May 23 2023 NCZ203-205-240000- /O.CON.KMHX.BH.S.0020.000000T0000Z-230524T0000Z/ Northern Outer Banks-Hatteras Island- 1104 AM EDT Tue May 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone north of Cape Hatteras. Strong longshore current in the surf zone south of Cape Hatteras. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:45 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-240000- /O.CON.KMHX.BH.S.0020.000000T0000Z-230524T0000Z/ East Carteret-Ocracoke Island- 1104 AM EDT Tue May 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
934 WHUS42 KMHX 240002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Tue May 23 2023 NCZ203-205-241215- /O.EXP.KMHX.BH.S.0020.000000T0000Z-230524T0000Z/ /O.NEW.KMHX.BH.S.0021.230524T0002Z-230525T0000Z/ Northern Outer Banks-Hatteras Island- 802 PM EDT Tue May 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:30 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-240115- /O.EXP.KMHX.BH.S.0020.000000T0000Z-230524T0000Z/ East Carteret-Ocracoke Island- 802 PM EDT Tue May 23 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 22, 7:30 PM EDT, 28 minutes earlier.
Area forecast discussion, May 22, 7:30 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
730 PM EDT Mon May 22 2023
.SYNOPSIS...
High pressure ridge will wedge itself into the Carolinas
through midweek. A dry cold front pushes through the area on
Thursday while troughing offshore brings the potential for some
unsettled weather. A low pressure system may develop offshore late
this week as well and could continue to bring unsettled weather
across ENC through the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 725 PM Monday... High pressure continues to extend over
the Carolinas from the northeast this evening but plenty of high
clouds remain as a healthy pool of upper level moisture lingers.
Dry conditions remain in place tonight with continued passing
clouds and a steady northeasterly wind, which will keep any
visibility issues at bay. Additionally, this will keep lows a
few degrees warmer than last night, generally in the mid to
upper 50s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 4 PM Monday...As surface high pressure builds over the
midwest and the cutoff low north of the Bahamas continues its
trek north, the gradient will tighten over ENC, which will cause
a bump in winds. These persistent and stronger northeast winds
will help keep high temps slightly cooler tomorrow (mid-70s
inland and upper-60s/low-70s along the coast). PoPs stay mainly
along the immediate coast but are currently low-end chance.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 315 PM Monday...Low pressure near the Bahamas is forecast
to slowly lift north midweek, remaining well offshore. Another
low will develop within the persistent coastal trough late week,
brining unsettled weather to ENC into the weekend. General
troughing persists nearby, with a return to a more typical
summertime patter not expected through at least the middle of
next week.
Tuesday night through Thursday...Persistent coastal troughing
will bring the chance of showers to coastal areas through
midweek, while inland ridging keeps breezy NE winds in place
and mainly dry conditions west of US Hwy 17. Some drying is
indicated Thu as offshore low pressure moves away toward the
northeast, but still can't rule out a few light coastal showers.
NE'rly flow will also be in place as ridging extends S'wards
over the Carolinas keeping temps slightly below avg each day
with highs getting into the 70s/80s inland and 60s/70s along the
coast while lows drop into the 50s/60s overnight.
Friday through Monday...12Z guidance appears to be coming into a
better agreement for the end of the week, with relatively weak
low pressure developing within the persistent coastal troughing
that will remain offshore. This low will lift along the
Southeast coast, passing over or near ENC over the weekend, with
rainfall chances spreading well inland. While some timing and
precip coverage differences justify continuing limiting POPs to
around 40-50%, much more significant rainfall coverage is
becoming increasingly likely if the currently favored solution
persists. It is also work noting that the low currently appears
cold core/non-tropical, but will nonetheless continue to be
monitored closely by NHC and WPC.
Troughing looks to persist into the early part of next week,
with unsettled weather continuing at least through Memorial
Day.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /Thru Tuesday/...
As of 730 PM Mon...VFR conditions prevail across all terminals
tonight as diurnal cu burns off and high clouds prevail, the
latter which will remain with us through the period.
Northeasterly winds will gradually ease over the next few hours
but linger at around 5-10 kt (a few kt higher still over OBX)
keeping the fog risk near zero. Rinse and repeat for tomorrow
with another round of cu developing in the late morning - these
may be initially MVFR with lower LCLs to start the day, but will
quickly lift back to VFR. MVFR cigs gradually spread from east
to west with deeper low-level moisture advection, but these
should hold off until after 00z Wed.
LONG TERM /Tuesday night through Friday /...
As of 400 PM Monday... Expecting occasional sub VFR conditions
Tue night and Wed depending on how much if any precipitation
occurs inland as low pressure passes well of the NC coast.
Towards the end of the week more prolonged sub-VFR conditions
are possible as a second area of low pressure affects the area.
but confidence is still too low to have a clear picture on when
these conditions may occur.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 4 PM Monday...Current obs show NE winds with coastal
waters from Duck to Cape Lookout gusting to 15-25 kt. Gusts
will continue to increase through tomorrow and reach 30+ kt
across most of the coastal waters and Pamlico Sound by late
morning. Several SCAs start over the next few hours as
conditions continue to deteriorate (Oregon Inlet to Surf City at
22Z, Pamlico Sound at 01Z, and all remaining waters at 09Z).
With the strong and persistent northeast wind, seas will also be
on the rise through the period. Current obs show waves at 3-5ft
at 7-8 seconds, but 6ft seas should be present in all marine
zones by mid-morning. Seas will continue to rise to 8-9ft in the
central waters by the end of the period.
LONG TERM /Tuesday night through Friday/...
As of 330 PM Monday...Conditions are expected to gradually
deteriorate through the period as the pressure gradient is
forecast to remain tight through the period due to the tight
gradient between troughing/low pressures offshore and strong
ridging to the north. NE'rly winds 15-25 kts with gusts to 30
kts will prevail through the end of the week. There may be brief
period when winds briefly diminish on Wed, but overall
expecting a long duration SCA event over the eastern NC waters.
Seas increase along with the winds, building to 6-10+ ft by Wed
and continuing through the end of the week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Tuesday morning through Tuesday
evening for NCZ196-203>205.
MARINE...Small Craft Advisory from 5 AM Tuesday to 10 AM EDT Wednesday
for AMZ131-230-231.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ135.
Small Craft Advisory from 5 AM to 10 PM EDT Tuesday for AMZ136-
137.
Small Craft Advisory from 5 AM Tuesday to 6 PM EDT Saturday
for AMZ150.
Small Craft Advisory until 6 PM EDT Saturday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...OJC
LONG TERM...JME/CB
AVIATION...JME/MS
MARINE...JME/OJCHazardous weather outlook, May 22, 6:10 AM EDT, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 610 AM EDT Mon May 22 2023 NCZ203-205-231015- Northern Outer Banks-Hatteras Island- 610 AM EDT Mon May 22 2023 ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-231015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow- 610 AM EDT Mon May 22 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-231015- East Carteret-Ocracoke Island- 610 AM EDT Mon May 22 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM OCRACOKE INLET TO THE BEACHES NORTH OF CAPE LOOKOUT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-231015- Coastal Onslow- 610 AM EDT Mon May 22 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.